Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

June 18, 2022Pembina County, North Dakota; Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2022, 7:54 AM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2022, 7:54 AM CDT (12:54 UTC)
Expired
Jun 18, 2022, 8:31 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:10 AM CDTHAIL 16 Ese Hamilton, NDA FEW DIME TO QUARTER SIZED HAIL. QUITE GLASSY LOOKING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KFGF 181254
SVRFGF
MNC069-NDC067-181345-
/O.NEW.KFGF.SV.W.0068.220618T1254Z-220618T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
754 AM CDT Sat Jun 18 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Kittson County in northwestern Minnesota...
  Northeastern Pembina County in northeastern North Dakota...

* Until 845 AM CDT.

* At 754 AM CDT, a severe thunderstorm was located near Hamilton, or
  27 miles north of Grafton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Joliette around 810 AM CDT.

Other locations in the path of this severe thunderstorm include
Humboldt and Northcote.

This includes Interstate 29 between mile markers 192 and 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4872 9747 4892 9745 4892 9697 4863 9700
      4865 9729
TIME...MOT...LOC 1254Z 267DEG 21KT 4881 9736 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch
2 follow-up statements
568 
WWUS53 KFGF 181318
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
818 AM CDT Sat Jun 18 2022

MNC069-NDC067-181345-
/O.CON.KFGF.SV.W.0068.000000T0000Z-220618T1345Z/
Kittson MN-Pembina ND-
818 AM CDT Sat Jun 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR WESTERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES...

At 818 AM CDT, a severe thunderstorm was located near Mattson, or 25
miles northeast of Grafton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Mattson.

This includes Interstate 29 between mile markers 193 and 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4868 9738 4892 9737 4892 9697 4863 9700
      4865 9722 4867 9735
TIME...MOT...LOC 1318Z 289DEG 25KT 4874 9712 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch
511 
WWUS53 KFGF 181331
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
831 AM CDT Sat Jun 18 2022

MNC069-NDC067-181341-
/O.CAN.KFGF.SV.W.0068.000000T0000Z-220618T1345Z/
Kittson MN-Pembina ND-
831 AM CDT Sat Jun 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KITTSON AND
NORTHEASTERN PEMBINA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4868 9738 4892 9737 4892 9697 4863 9700
      4865 9722 4867 9735
TIME...MOT...LOC 1330Z 267DEG 21KT 4874 9700 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:53 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 18, 6:53 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
653 AM CDT Sat Jun 18 2022

.UPDATE...
Issued at 640 AM CDT Sat Jun 18 2022

Small, scattered showers and thunderstorms have developed over
portions of the Valley into Minnesota. Activity is fed by LLJ
forcing along the leading edge of mid level moisture approaching
from the west. Most activity currently is detached from better
instability and moisture for sustained activity, although
thunderstorms closer to central ND are showing signs of tapping
into better thermodynamics. Given the expected elevated nature of
convection and effective shear quite minimal, the chance for
severe weather is very low (less than 10%). However given the
presence of very steep mid level lapse rates contributing to
at least moderate instability and high LCLs, there is a chance for
some small hail in strongest cores.

&&

.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Sat Jun 18 2022

Hazardous weather is expected today through Sunday by way of
excessive heat, gusty winds over 30 mph, and a chance for
thunderstorms. These are driven by a very large upper ridge
currently over the central CONUS into southern CAN, with some
influence of an incoming upper trough in the western CONUS.

Excessive Heat:

The well advertised excessive heat underneath the anomalous upper
ridge remains a high confidence forecast for Sunday. Currently, a
plume of low level moisture is visible on IR satellite imagery as
well as sfc obs comprised of sfc dew pts into the 60s to 70s
extending out of the Central Plains into Dakotas. This plume of
moisture is expected to advect into our area starting today, and
is an important player in the heat as it will keep heat indices
above 75 F through the weekend marking the beginning of relatively
oppressive feeling through the body's inability to evaporate
sweat efficiently in high moisture content. However, the thermal
ridge assoc with highest air temps isn't expected to push closer
to the area until Sunday. The combination of high temps in the
upper 90s to lower 100s and dew pts in the upper 60s to low 70s
will contribute to heat indices over 100 across the entire region
on Sunday.

The Red River Valley still appears to hold the best chance for
locally hottest area with the expectation of highest moisture
content and heat align best here. This expectation is backed by
continual NBM probability of at least 60% for temps at least 100
F in the RRV. However, a look at individual components to the
NBM, it isn't a slam dunk the RRV will reach 100. NBM is placing
higher weight into the CMC and EC/ENS solutions, both of which are
bias corrected. This bias correction is important to note as the
RRV in particular has been recently and consistently warmer than
guidance, likely owing to still bare and dark soils due to delayed
planting and saturated soils under clear skies in drier air
masses. But this event will not feature dry air mass. Therefore,
confidence in reaching 100 solely within the RRV is not very high.

Regardless, the decision to upgrade the Excessive Heat Watch to an
Excessive Heat Warning within the Valley has been made. This
decision was driven by locally best chance in heat indices at or
near 105 within the Valley (again driven by the most likely
combination of highest moisture content and temps near or
exceeding 100), as well as the expectation for Sunday to feature
higher than normal outdoor activity with it being a holiday. The
duration of high heat indices over 75 was also consider in making
this decision. Elsewhere, an advisory appears appropriate.

Despite the climatological implications (possible record breaking
heat) on Sunday, associated impacts to sensitive groups and
outdoor activities as well as to agriculture (both livestock and
plants) are expected Sunday and possibly beyond (see long term
discussion). It'll be hot. Prepare accordingly.

Gusty winds:

Ahead of the incoming trough, lee troughing will tighten the prs
gradient over the area. A low level jet will also develop over the
area today through tomorrow. Daytime mixing will tap into higher
winds aloft, with 70% chance of seeing SE wind gusts over 40 mph
and/or sustained winds of 30 mph today over the RRV and eastern
ND. Hence a Wind Advisory was issued. It is also worth mentioning
tonight a very strong LLJ of 50-65 kt will present aviation
impacts, as well as continue the potential for sporadic strong
S wind gusts aided by terrain influences (low confidence in
timing and location however). Gusty SW winds will remain likely
Sunday, but not expected to be as strong as today.

Thunderstorms:

WWA on the leading edge of elevated moisture is causing some
scattered storms in NW MN this morning. This activity will
continue east early this morning, with perhaps another round
later this morning. Severe chances are quite low with meager
instability currently available and disorganized updrafts.

The once conditional chance for thunderstorms tonight into Sunday
morning looks to be very minimal as better forcing for ascent on
the nose of the LLJ looks to remain in Canada. Still, should this
activity form near the region, some storms could be strong given
strong instability and sufficient shear, possibly resulting in
hail and gusty winds.

.LONG TERM...(Sunday night through Friday)
Issued at 335 AM CDT Sat Jun 18 2022

Impacts in the long term include another day of potential higher
heat indicies Monday, conditional severe potential Sunday night into
Monday night, and depending on fuels near critical/critical fire
weather conditions during the mid to late part of next week.

General pattern evolution: Southwest flow is in place Sunday night
into Monday between the large scale ridge breaking down in our east
and building upper low out of the Pacific NW. Ensemble consensus
shows the upper level ridge breaking down with a shift to westerly
zonal flow by the the second half of the week. The upper low
upstream ejects eastward through Tuesday with a track favored to
remain in southern Canada to our north, while the associated cold
front pushes east through our CWA late Monday night into Tuesday.

Regarding severe potential Sunday night-Monday night:

A surface trough/stalled frontal zone may remain near our northwest
CWA Sunday night and could act as a focus for shower or thunderstorm
development, though lack of organized upper level support does lower
confidence in evolution/coverage of any activity that does form.
Instability will be in place (elevated parcel traces supporting
3000+ J/KG CAPE), while deep layer shear will be somewhat marginal
outside of the narrow corridor near the front farther west. As the
sun sets CINh increases substantially and elevated convection would
be favored (if at all). There are some transient/weak mid level
impulses and convergence/weak Theta-E advection, otherwise there
isn't a lot to organize activity Sunday night. Still, considering
the air mass in place there is conditional threat for sever
hail/wind.

The frontal passage late in the day Monday combined with stronger
positive vorticity advection east of the building upper low should
bring better chances for convection during the day Monday into
Monday evening. Best instability remains in the moist sector east of
the frontal zone, while better shear is offset to the west of the
front. This lowers confidence on severe mode/evolution Monday into
Monday night. As depicted right now, pulse type convection (large
hail/damaging winds) is favored, but mesoscale details will
ultimately determine potential for higher impacts. There is also
potential for heavy rain as PWATs (1.5-2.0"). Depending on frontal
orientation/timing in relation to flow training could support a
localized flash flood threat.

Regarding temperatures and fire weather concerns:

At least parts of our CWA will be in line for another day of highs
in the 90s to near 100 and heat indicies near 100 Monday. Minimum
heat indicies may remain in the 75-80 range Sunday night/Monday
morning, so ultimately we may consider extending the heat
advisories/warnings into Monday. This is complicated due to the
approaching front, potential for precipitation, and increasing mid
level cloud cover. Temperatures "cool" Tuesday closer to seasonal
averages in the upper 70s to middle 80s (a touch above "normal").
The later part of the week does show warming trends, but due to
westerly flow Tds will tend to remain lower. At this range at least
there is increasing signal for multiple days of RH values around or
lower than 30% and highs in the upper 80s to 90s. There is potential
for gusty winds, but this is hard to pin down at this time
considering the dependency on mixing in this pattern which isn't
always well resolved at this range. Depending on fuel status near
critical/critical fire weather conditions are possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 640 AM CDT Sat Jun 18 2022

Gusty southeast winds develop today, with peak gusts around 30-40
kt between 18 - 00 UTC at KDVL, KGFK, KFAR, and KTVF likely. This
evening, a very strong low level jet develops presenting LLWS at
all sites between 03 - 14 UTC this evening into Sunday morning.

Isolated showers and thunderstorms are expected within northeast
ND into Minnesota this morning into the early afternoon. This may
bring minor impacts some TAF sites briefly. Confidence was too in
any one shower or storm to impact a site to mention in TAFs, but
will amend as needed.

Otherwise VFR conditions are expected, with hot and humid
conditions starting today, lasting through Sunday into Monday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning from 10 AM to 9 PM CDT Sunday for NDZ008-
     016-027-030-039-049-052-053.

     Wind Advisory from noon today to 8 PM CDT this evening for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     Heat Advisory from 10 AM to 9 PM CDT Sunday for NDZ006-007-014-
     015-024-026-028-029-038-054.

MN...Excessive Heat Warning from 10 AM to 9 PM CDT Sunday for
     MNZ001>004-007-029-030-040.

     Wind Advisory from noon today to 8 PM CDT this evening for
     MNZ001>004-007-029.

     Heat Advisory from 10 AM to 9 PM CDT Sunday for MNZ005-006-008-
     009-013>017-022>024-027-028-031-032.

UPDATE...CJ
SHORT TERM...CJ
LONG TERM...DJR
AVIATION...CJ
Hazardous weather outlook, Jun 18, 5:49 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
549 AM CDT Sat Jun 18 2022

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-191100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
549 AM CDT Sat Jun 18 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty southeast winds up to 35 mph are possible today, becoming
more southerly tonight. A few thunderstorms are also possible this
morning through midday, some of which may contain small hail in
addition to lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive heat is expected Sunday with heat indices over 100
degrees expected during the afternoon. Monday will be hot and
humid as well.

There is a chance for additional thunderstorms Monday. Some storms
Monday may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-191100-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
549 AM CDT Sat Jun 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty southeast winds up to 45 mph are expected today, becoming
more southerly tonight. A few thunderstorms are also possible this
morning through midday, some of which may contain small hail in
addition to lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive heat is expected Sunday with heat indices over 100
degrees expected during the afternoon. Monday will be hot and
humid as well within the Red River Valley.

There is a chance for additional thunderstorms Monday. Some storms
Monday may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:51 AM CDTExcessive Heat WarningFGFCass, Grand Forks, Pembina, Ransom, Richland, Sargent and 2 more63 hr
Jun 18, 4:51 AM CDTHeat AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Griggs and 8 more63 hr
Jun 18, 4:51 AM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more15 hr
Jun 18, 8:27 AM CDTSpecial Weather StatementFGFKittson48 min
Jun 18, 11:19 AM CDTSpecial Weather StatementFGFClearwater41 min
Jun 18, 11:59 AM CDTSpecial Weather StatementFGFHubbard31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.